Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Orthopedics
Volume 2017, Article ID 6082302, 4 pages
https://doi.org/10.1155/2017/6082302
Case Report

Osteolysis of the Greater Trochanter Caused by a Foreign Body Granuloma Associated with the Ethibond® Suture after Total Hip Arthroplasty

1Department of Orthopedic Surgery, Akita Rosai Hospital, Odate, Japan
2Akita Hip Research Group (AHRG), Akita, Japan
3Department of Orthopedic Surgery, Akita University Graduate School of Medicine, Akita, Japan

Correspondence should be addressed to Keiji Kamo; pj.en.ndo.rap@omak-ijiek

Received 3 October 2016; Accepted 15 January 2017; Published 31 January 2017

Academic Editor: John Nyland

Copyright © 2017 Keiji Kamo et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

The present case shows a case of progression of osteolysis of the greater trochanter caused by a foreign body granuloma associated with the number 5 Ethibond suture in cementless THA with the direct lateral approach that was completely healed by removal of the Ethibond suture. A 55-year-old Japanese woman with secondary osteoarthritis caused by acetabular dysplasia underwent left cementless THA with the direct lateral approach. After setting of the total hip prosthesis, the gluteus medius muscle and vastus lateralis muscle were reattached to the greater trochanter through two bone tunnels using number 5 Ethibond EXCEL sutures. The left hip pain disappeared after surgery, but the bone tunnels enlarged gradually and developed osteolysis at 10 weeks. The removal of the Ethibond sutures and debridement improved the osteolysis. Histological examination showed the granuloma reaction to a foreign body with giant cell formation. The Ethibond suture has the lowest inflammatory tissue reaction and relatively high tension strength among nonabsorbable suture materials. However, number 5 Ethibond has the potential to cause osteolysis due to a foreign body granuloma, as in the present case.